Ask a Dog Question, Get an Answer ASAP!
Hi, Welcome to JustAnswer. I'm a licensed veterinarian and I'll be happy to help. Sorry to hear about Jack's pancreatitis and skin disease. Prednisone is usually contraindicated for use in during pancreatitis as it is thought to cause pancreatitis. However, don't just stop the prednisone suddenly. . .it should always be tapered off.
I imagine that the blood in his stools is from the pancreatitis and not from the prednisone. Prednisone can be irritating to the stomach lining which can cause bleeding, but blood from the stomach and small intestine would cause black and tarry stools, not frank or red blood. The blood you are seeing is from Jack's colon being inflamed because of the pancreatitis.
Do you know the cause of Jack's skin disease? Does he have any sores or lesions on his skin? Is he on a monthly flea preventative? I'm hoping that there could be an alternative to prednicare to treat his pruritis (itchy skin).
Thanks so much for your response. Fleas may not be the cause of his dermatitis. A large percentage of skin disease in dogs is due to allergies. Allergies can come from fleas, from inhaled allergens, from food, and from contact allergies. Then, because the skin is damaged or weakened by an allergic response, there are often secondary skin diseases like mites, fungal infections and bacterial infections. So the allergies need to be combated as well as the secondary infections.
Pancreatitis can be very serious. How is Jack with this disease today? Is he eating? Any vomiting or diarrhea? Also, which flea preventative do you use?
I will be off line for a couple of hours, but would very much like to help you out some with his allergies and with his pancreatitis. "See" you then?